Study Links Hormone Replacement with Heartburn in Women
Does hormone replacement therapy cause heartburn? That was the implication of reports I’ve read recently associating the heartburn suffered by many postmenopausal women with use of either over-the-counter estrogen (phytoestrogens/botanicals) or HRT. The data was from the Nurses’ Health Study, which has been gathering information from more than 121,000 registered nurses since the 1970s.
Published in the Archives of Internal Medicine, the study reported that women who were using OTC products that are estrogen-based or who were on hormone replacement therapy were one-and-a-half times more likely to report having symptoms of heartburn or other gastroesophageal reflux disease (GERD) symptoms. I called Leo Galland, MD, director of the Foundation for Integrated Medicine, and author of The Heartburn and Indigestion Solution. Where the researchers attribute the digestive problems to the use of estrogen products, Dr. Galland told me he believes the heartburn connection is more complex.
HORMONES AND GERD
The study associates the use of estrogen products with GERD (defined in the study as heartburn that occurs one or more times a week). However as we know, a correlation isn’t the same as causation. Dr. Galland told me that many factors may account for the increased risk of heartburn associated with hormone therapy used during or after menopause. Hormones like estrogen and progesterone affect how well muscles are able to contract, and therefore may contribute to heartburn by relaxing the LES valve that separates the stomach from the esophagus. This relaxation of the smooth muscle tissue in the lower esophagus lets stomach acid back up — that’s what causes the burning sensation, Dr. Galland explained. It’s thought that the presence of extra progesterone is probably responsible for heartburn that occurs during pregnancy and it’s also a component in many treatments for menopausal symptoms.
It’s important to take these and all GERD symptoms seriously, as left untreated, it can lead to precancerous tissue changes. “Prevention is important,” says Dr. Galland. Taking calcium supplements is among the most effective ways to prevent GERD, he noted. He recommends following meals immediately with either a chewable product (like Viactiv or a drug store brand) or powdered calcium citrate that you dissolve in water and drink (several brands are available online). “These increase the tightness of the LES valve and also improve the ability of the esophagus to expel stomach acid back into the stomach,” he explained.
For more information on soothing symptoms of GERD and, even better, how to avoid them altogether, see Dr. Galland’s Web site, mdheal.org.
In the meantime, if you experience heartburn, consider the possibility that hormones, drugs or dietary supplements you’re taking may contribute to the symptoms and understand that these symptoms are likely not due to excess stomach acid, but to weakness of the LES valve. See a doctor for proper hormonal assessment and symptomatic management. The best solution is the informed use of minimally invasive natural pharmacy and dietary management. With this approach, these problems should rarely arise… and if they do, they will be addressed effectively.